FOSS4G2007 Demos

From OSGeo
Revision as of 16:03, 21 August 2007 by Jive (Talk | contribs) (Demo Schedule)

Jump to: navigation, search

Back to FOSS4G2007...

One of the great attractions to an international conference like this is a chance to show off your work. At FOSS4G 2006 there was a set of demo tables, that were used with some effect with a timeslot set up opposite other events ...

We can do better.

At OOPSLA they had a separate demo track, as an alternate series of presentations. This allowed for a range of expression: slick marketing presentations, interesting home brew, and everything in between.

For FOSS4G 2007 we are going to take this approach with a room dedicated to the demo theatre, with facilities and schedule of its own.

Hapless Volunteers

Where possible we will try and have community leaders introduce the members of their community that are offering demos.

Demo Theatre

Demo Venue

The "Sidney" room is available for the demo theatre (see FOSS4G2007 VCC Rooms). The Sidney room is located near the lunch area, in order to capture people recently refreshed with coffee and/or sustenance.

A couple of notes:

  • During the demos we should make sure to send the people to the exhibitor's booths, so they can get more detailed information, that they cannot get from the demo presentations. (--Seven 12:20, 30 July 2007 (CEST))
  • Similarly those providing a demo of a Poster may be directed there for more information on what they have seen.

Demo Facilities

  • We will have two overheads projectors (so one team can set up as another is presenting).
  • a table will be provided for handouts or marketing material

Demo Schedule

This wiki is being used to construct the official schedule:

  • Primary spots are near Lunch and Morning Coffee (these time slots have the most walk-by traffic to feed on)
  • Additional timeslots will be opened up if needed
  • We will group similar content together (both to allow direct comparison and to let those interested in a topic to mark off a block of time)
  • We will need to be sure not to conflict with the presentation program (setting up cool examples of GRASS opposite the GRASS track would not be a good thing)
  • Demos are the last thing to be Scheduled in terms of conference priorities (we need to be sure that Labs and Presentations are accounted for first)


Demo Theater
Slot Tuesday Wednesday Thursday
Opening Plenary Morning Coffee Morning Coffee
10:00 ... PML, Peter Walker GeoNetwork 2.1, Jeroen Ticheler
10:10 ... Quality in Time, Til Adams GeoPortal, Josh Hevenor
10:20 ... Open Street Map in 10 mins, Nick Black
Opening Plenary Summer of Code Morning
10:30 ... SoC
10:40 ... SoC
10:50 ... SoC
11:00 ... SoC
11:10 closed SoC
11:20 closed SoC
Noon Lunch Lunch Lunch
12:00 Map Guide, Bob Bray Safe Software, Dean Hintz Leica
12:10 Map Guide, Bob Bray Orkney, Daniel Kastl uDig, Jesse Eichar
12:20 DM Solutions, Dean Gadoury Refractions, Kevin Neufeld & Emily Gouge Safe Software, Dale Lutz
12:30 Nanimo, Jason Birch Leica, Lucretia Roberts Community Tree Mapping

MapGuide, Amber Bieg

12:40 OGC, Raj Singh gvSig, Salvador Bayarri Virtual Terrain Project, Ben Discoe
12:50 Refractions, Martin Davis Google, James Macgill Sierra Systems, Martin Kyle
Afternoon Coffee Afternoon Coffee Closing Plenary
14:30 OSSIM, Mark Lucas Proj4js, Mike Adair ...
14:40 Mapnik, Artem Pavlenko DIVERT, Michel Ferreria ...
14:50 52 North, Ann Hitchcok ...
  • If you would like to do a demonstration in the theatre, please contact the theatre coordinator at demos@foss4g2007.org.

Giving a Demo

The first step is to have something to demo:

  • You have 10 minutes
  • You must demo software (really - it is an open source software conference)
  • Show us, rather that talk. It is better to show software and leave time for questions than to try and handle this as a presentation.
  • Source code is hard to read and does not qualify for "show us"
  • You will have 5 mins to set up prior, and 5 mins to tear down. Please be prompt as there is someone waiting to start after you.
  • Sponsors (or anyone starting a session): you will have access to the room for a bit before the session starts - if you want to take the time drag in a poster (or put hand outs on the chairs) more power to you.

The second step is to email us:

  • [demos@foss4g2007.org mailto:demos@foss4g2007.org?Subject=FOSS4G Demonstration]
  • Let us know of any schedule constraints (perhaps you are presenting or giving a lab)
  • We will get back to you with a timeslot (we will be organizing the demos according to subject matter or community).

Suggestions

Is this your first time doing a demo?

  • If you are used to doing presentations; try this approach: Show the software and hand out your presentation in paper form.
  • Be excited, what you are showing is *cool* and meeting people like you is why we come to these conferences anyways
  • Hang around to the end of the session, many people that would like to ask you questions will be hesitant to walk out of the room to chase you down.

You may also wish to bring:

  • Something to hand out (Your business card, demo-CDs, academic papers, t-shirts)

If you would like to have someone introduce you please warn them before hand: - Your professor? Your company's marketing department? Your open source project lead?

Let people know where to find you:

  • For sponsors - be sure to include a slide showing the location of your booth
  • For academics - let them know if you have a poster up

Warning

Bring your own laptop, do not expect to install software during your demo (you only have 10 minutes).

  • This advice can be ignored if you want to demo the fact you have a slick installer now
  • You may wish to make a back up "flash" demo (use wink) in case the worst happens
  • Turn off virus checkers, ebay bidding tools, email applications and anything else that is going to leap up and ask for attention in an embarrassing manner

With respect to the Internet:

  • Ensure you can connect to the wireless network before starting your presentation
  • We will try and have a LAN drop for you
  • Expect the Internet to be slow (there are a lot of fun toys at a conference like this all of which want their piece of the packet pie)
  • Run from a local service installed on your laptop if you can